New York, 2014

Lightning Strikes in New York, May 22, 2014

May 22, 2014 · NWS OKX · 2 events in 1 county or zone

Low pressure moving through central New York dragged an associated cold front slowly through the region, triggering scattered showers and thunderstorms. Lightning struck at multiple locations across Eastern Orange County that caused property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure moving through central New York dragged an associated cold front slowly through the region, triggering scattered showers and thunderstorms. Lightning struck at multiple locations across Eastern Orange County that caused property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 22, 2:45 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 22, 2:45 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT THU MAY 22 2014

.SYNOPSIS...
A WAVE OF LOW PRESSURE WITH A COLD FRONT WILL SLOWLY SLIDE FROM
CENTRAL NY STATE TO SOUTHEAST OF LONG ISLAND ON FRIDAY. A WEAK
LOW PRESSURE TROUGH WILL LINGER THIS WEEKEND AS THE LOW MOVES AWAY
AND HIGH PRESSURE BECOMES ESTABLISHED OFF THE SOUTHEAST COAST.
HIGH PRESSURE WILL BRIEFLY DOMINATE ON MEMORIAL DAY. A COLD FRONT
WILL APPROACH ON TUESDAY...MOVE THROUGH TUESDAY NIGHT...AND SINK
SLOWLY TO THE SOUTH FROM WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
...SVR WATCH 172 TIL 8 PM EDT WEST OF THE HUDSON...

WEAK LOW PRESSURE REMAINS OVER CENTRAL NY STATE WITH THE COLD
FRONT NOW ADVANCING QUICKLY WITH THE GOOD NW FLOW IN WESTERN, AND
NOW, CENTRAL PA IN THE COLD AIR HELPING TO ADVANCE THE CONVECTION
AHEAD OF IT.

EXPECT THE BROKEN AREA OF CONVECTION TO REACH THE NY METRO AROUND
6 PM.

THE SEVERE TREAT IS LIMITED TO OUR FAR WESTERN COUNTIES. MARINE
LAYER OVER THE NY METRO AND EAST OF THE HUDSON MEANS ALL CONVECTION
WILL BECOME ELEVATED. WITH TEMPS 15 TO 20 DEGREES COOLER, HAVE TO
EXPECT CONVECTION TO WEAKEN RAPIDLY AND BECOME MORE STRATIFORM.

JET DYNAMICS (LEFT EXIT REGION) FOR THE SEVERE CONVECTION
CONTINUE TO FAVOR THE REGION TO THE WEST AND SOUTH OF THE NY
METRO.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
LOW PRESSURE GRADUALLY ORGANIZES TO THE SOUTH OF LONG ISLAND ON
FRIDAY LEAVING AND INVERTED TROUGH TO ITS NORTH. THUS CONDITIONS
REMAIN UNSETTLED.

SOME FOG AND DRIZZLE OVERNIGHT IN THE MARINE AIR...BUT THIS SHOULD
BE DONE BY MORNING WITH FLOW BECOMING NORTHERLY. THUNDER IS
LIMITED ON FRIDAY...SO JUST A SLIGHT CHANCE.

TEMPS THOUGH THE PERIOD WERE A MIX OF NAM AND GFS MOS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AN UPPER TROUGH WILL BE SLOW TO PULL AWAY THIS WEEKEND...WITH WEAKLY
CYCLONIC NW ALOFT...TRANSIENT UPPER SHORTWAVES AND A WEAK SFC TROUGH
COMBINING TO PRODUCE MOISTURE CONVERGENCE AND LIFT FOR DIURNAL
CONVECTION AFTER LINGERING MORNING SHOWERS ON SAT ASSOCIATED WITH AN
OFFSHORE SFC LOW PULL AWAY. INSTABILITY LOOKS FAIRLY GOOD FROM NYC
METRO NORTH/WEST ON SAT...WITH HIGH CHANCE POP FCST...THEN APPEARS
MORE LIMITED ON SUNDAY AS THE UPPER COLD POCKET ASSOCIATED WITH THE
TROUGH ALOFT STARTS TO PULL AWAY. NEAR SEASONAL TEMPS EXPECTED
DURING THIS PD.

MEMORIAL DAY SHOULD FEATURE FAIR WX AND SUMMERTIME WARMTH AS UPPER
RIDGING BUILDS OHD AND AS A WARM FRONT PASSES WELL TO THE NORTH.
THE RIDGE WILL FLATTEN AS A FRONTAL SYSTEM MOVES OUT OF THE UPPER
GREAT LAKES REGION TO BRING THE NEXT CHANCE OF ORGANIZED PCPN TUE
AFTERNOON/EVENING...POSSIBLY SOONER DEPENDING ON HOW WELL ANY
UPSTREAM DIURNAL CONVECTION SURVIVES ON ITS WAY HERE FROM THE UPPER
GREAT LAKES. TEMPS ON TUE COULD BE JUST AS WARM AS MON...BUT COULD
TREND COOLER IF THE SYSTEM AND ASSOCIATED PCPN/CLOUD COVER ARRIVE
EARLIER THAN FCST.

THE ASSOCIATED COLD FRONT SHOULD SINK TO THE SOUTH WED INTO
THU...BUT AS AN UPPER TROUGH SWINGS BY TO THE NE ON WED AND A WEAK
SFC TROUGH LINGERS...AREAS FROM NYC NORTH/WEST COULD SEE ANOTHER
CHANCE FOR AN AFTERNOON/EARLY EVENING SHOWER OR TSTM. A SIMILAR
SCENARIO PLAY PLAY ITSELF OUT ON THU...BUT WITH MORE LIMITED
INSTABILITY SO ONLY SLIGHT CHANCE POP FORECAST WELL NORTH/WEST OF
NYC. TEMPS DURING THIS TIME FRAME SHOULD BE NOT QUITE AS WARM AS
MON-TUE...BUT STILL ABOVE THE SEASONAL AVG.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER WESTERN PORTIONS OF THE
TRI-STATE...WITH WEAK WAVES OF LOW PRESSURE PASSING JUST TO THE
SOUTH OF LONG ISLAND...INTO FRIDAY AFTERNOON.

THE NEXT ROUND OF CONVECTION SHOULD DEVELOP AND BEGIN IMPACTING
WESTERN TERMINALS BY AROUND 21-22Z...AND IMPACT AREA TERMINALS
FROM W TO E INTO THE EARLY EVENING. BASED ON THIS...EXPECT
VARIABLE CONDITIONS AT AREA TERMINALS FROM IFR TO VFR THROUGH THIS
EVENING.

NOTE...WITH MARINE STRATUS/FOG HOLDING IN STRONG OVER CITY/WESTERN
TERMINALS...BEGINNING TO HAVE INCREASING DOUBTS OVER WHETHER ANY
-TSRA OCCUR AT AREA TAF SITES. BEST CHANCE IS AT KSWF/KTEB...BUT PUT
POSSIBILITY THERE AT 20 PERCENT AT REMAINDER OF CITY TERMINALS AT 10
PERCENT AND LESS THAN 10 PERCENT ELSEWHERE.

OVERNIGHT EXPECT MORE OF A SPOTTY LIGHT RAIN/DRIZZLE...WITH MVFR
FOG/IFR CEILINGS DEVELOPING...WITH PATCHY VFR FOG/VLIFR CEILINGS
EARLY FRIDAY MORNING. SHOULD IMPROVE TO MVFR AND MAYBE VFR BY MID
TO LATE FRIDAY MORNING. COULD ALSO SEE ISOLD-SCT SHRA FRIDAY AM -
BUT CONFIDENCE IN THIS IS NOT HIGH ENOUGH TO REFLECT IN TAFS AT
THIS TIME.

MAINLY SE-ESE FLOW INTO THIS AFTERNOON...BACKING TO THE NE THEN N
TONIGHT OVER WESTERN TERMINALS...WITH AN E-NE FLOW CONTINUING OVER
EASTERN TERMINALS AND N-NW FLOW CONTINUING OVER WESTERN TERMINALS
FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON. WINDS GENERALLY 10 KT
OR LESS. COULD SEE BRIEF PERIODS (LESS THAN 30 MINUTES) OF W-NW
FLOW IN THE IMMEDIATE WAKE OF ANY STRONGER CONVECTION LATE THIS
AFTERNOON/EARLY THIS EVENING.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR VARYING
CEILINGS/VISIBILITIES AND FOR TIMING OF ANY TSRA/SHRA.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRIDAY AFTERNOON-SATURDAY EVENING...PERIODS OF MVFR OR LOWER
POSSIBLE IN ISOLD-SCT MAINLY DIURNAL SHRA/TSRA.
.LATE SATURDAY NIGHT-SUNDAY NIGHT...VFR.
.MONDAY-TUESDAY...VFR. W WIND G15-20KT POSSIBLE...MAINLY IN THE
AFTERNOON EACH DAY.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS THROUGH FRIDAY NIGHT.

ISOLATE TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING...WITH A SLIGHT CHANCE ON FRIDAY AFTERNOON.

FOG MAY REDUCE VISIBILITY TO AROUND 1NM THIS EVENING.

MARGINAL SCA CONDITIONS POSSIBLE...MAINLY FOR THE OCEAN WATERS
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON AS LOW PRES DEPARTS. HIGH
PRES BUILDS INTO THE REGION THEREAFTER...AND SUB-SCA CONDITIONS
EXPECTED FOR THE START OF THE NEW WEEK.

&&

.HYDROLOGY...
BASIN AVERAGE AMOUNTS THIS EVENING OVER WESTERN SECTION WILL
AVERAGE 1/4 INCH WITH LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS. NO
HYDROLOGIC PROBLEMS ANTICIPATED...OTHER THAN TYPICAL PONDING IN
THUNDERSTORM ACTIVITY.

SCATTERED SHOWERS CONTINUE THROUGH FRIDAY NIGHT WITH BASIN
AVERAGES BELOW 1/4 INCH.

DIURNAL CONVECTION COULD PRODUCE LOCALLY HEAVY RAIN AND
ASSOCIATED MINOR POOR DRAINAGE FLOODING SAT AFTERNOON/EARLY
EVENING. A BETTER POTENTIAL FOR HEAVY RAIN EXISTS FOR SOME TIME
FROM LATE MON NIGHT INTO TUE EVENING AS A FRONTAL SYSTEM
APPROACHES. IT IS MUCH TO EARLY TO OFFER MORE SPECIFICS..SINCE THE
EXACT TIMING AND POSITION OF THE FRONTAL SYSTEM AND ANY ASSOCIATED
HEAVY RAINFALL ARE BY NATURE UNCERTAIN THIS FAR OUT IN TIME.

&&

.EQUIPMENT...
NYC NOAA WEATHER RADIO IS OFF THE AIR. TECHNICIANS ARE
INVESTIGATING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...TONGUE
NEAR TERM...TONGUE
SHORT TERM...TONGUE
LONG TERM...GOODMAN/DW
AVIATION...MALOIT
MARINE...GOODMAN/TONGUE
HYDROLOGY...GOODMAN/TONGUE
EQUIPMENT...
Hazardous weather outlook, May 22, 2:14 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
314 PM EDT THU MAY 22 2014

CTZ005>012-NYZ068-070>075-078>081-176>179-231000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
314 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-231000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
314 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067-069-231000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
ROCKLAND-
314 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

THE PRIMARY SEVERE THREAT IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 22, 3:17 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT THU MAY 22 2014

NYZ067-222115-
ORANGE-
417 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HIGHLAND LAKE...OR 8 MILES
SOUTHWEST OF BETHEL...AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR OTISVILLE BY 500 PM.
  NEAR MIDDLETOWN BY 510 PM.

PEOPLE IN WESTERN ORANGE COUNTY...INCLUDING OTISVILLE AND
MIDDLETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4159 7439 4160 7434
      4164 7427 4163 7425 4161 7424 4159 7415
      4118 7431 4135 7468 4140 7475 4142 7474
      4144 7476 4149 7476

GOODMAN
Special weather statement, May 22, 3:23 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
423 PM EDT THU MAY 22 2014

CTZ006-222100-
NORTHERN NEW HAVEN-
423 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW PRESTON...OR NEAR NEW MILFORD...AND
MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR SOUTHBURY BY 440 PM.
  6 MILES SOUTHWEST OF WATERBURY BY 450 PM.
  NEAR BEACON FALLS BY 455 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4145 7280 4133 7294 4135 7296 4134 7299
      4131 7300 4131 7302 4151 7331 4152 7327
      4152 7317 4155 7317 4157 7310 4159 7309

GOODMAN
Special weather statement, May 22, 3:58 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
458 PM EDT THU MAY 22 2014

NJZ002-103-NYZ067-069-222145-
ORANGE-ROCKLAND-WESTERN BERGEN-WESTERN PASSAIC-
458 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC...
ROCKLAND AND SOUTHERN ORANGE COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARWICK...AND MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR GREENWOOD LAKE BY 515 PM.
  NEAR RINGWOOD BY 535 PM.
  NEAR SLOATSBURG BY 545 PM.

THIS STORM HAS A HISTORY OF PRODUCING PEA SIZED HAIL. WINDS UP TO 40
MPH ARE ALSO EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN BERGEN...PASSAIC...ROCKLAND AND SOUTHERN
ORANGE COUNTIES...INCLUDING WARWICK...GREENWOOD LAKE...RINGWOOD...
SLOATSBURG AND SUFFERN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4135 7443 4116 7399 4098 7416 4098 7421
      4113 7445 4120 7437 4126 7450 4127 7450

GOODMAN

The radar

The Brookhaven radar (KOKX), 120 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Orange

When
May 22, 4:13 PM EST
Where
Orange County, Newburgh
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.500, -74.020

Lightning struck a shed in Newburgh, creating a fire that resulted in damage to just the shed.

Lightning, Orange

When
May 22, 4:30 PM EST
Where
Orange County, 2.76 mi SSW of Monroe
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.282, -74.214

Lightning struck a garage just southwest of Monroe, resulting in damage to the garage and partial parts of the home on West Mombasha Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513460, 513461.